Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 14, NWS Bismarck, ND

May 23, 2024Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 23, 2024, 3:50 PM CDT for Dickey County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2024, 3:50 PM CDT (20:50 UTC)
Expired
May 23, 2024, 4:45 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:30 PM CDT, 20 minutes earlier. Its key messages:

  • Scattered severe thunderstorms (risk level 2 out of 5) across southern North Dakota this afternoon and evening. Expected hazards are large hail up to 2 inches in diameter and damaging winds up to 70 mph, with a tornado or two possible.
  • Periods of scattered to widespread showers are expected today through Friday, especially tonight through Friday morning when some snow could briefly mix with rain.
  • Well below normal temperatures for most areas today through Friday night, with widespread overnight lows in the 30s.
  • Low to medium chances (20 to 40 percent) for showers and thunderstorms over the holiday weekend, with temperatures warming back closer to normal.
Area forecast discussion, May 23, 3:30 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
330 PM CDT Thu May 23 2024

.KEY MESSAGES...

- Scattered severe thunderstorms (risk level 2 out of 5) across
  southern North Dakota this afternoon and evening. Expected
  hazards are large hail up to 2 inches in diameter and damaging
  winds up to 70 mph, with a tornado or two possible.

- Periods of scattered to widespread showers are expected today
  through Friday, especially tonight through Friday morning when
  some snow could briefly mix with rain.

- Well below normal temperatures for most areas today through
  Friday night, with widespread overnight lows in the 30s.

- Low to medium chances (20 to 40 percent) for showers and
  thunderstorms over the holiday weekend, with temperatures
  warming back closer to normal.

&&

.UPDATE...
Issued at 329 PM CDT Thu May 23 2024

Quick update for the issuance of a Severe Thunderstorm Watch for
Emmons, Logan, McIntosh, LaMoure, and Dickey Counties until 11
PM CT. Still expecting potential development in this area within
the next hour or two.

&&

.DISCUSSION...
Issued at 120 PM CDT Thu May 23 2024

Latest surface analysis shows a frontal boundary draped over
southern North Dakota, with surface low pressure over west
central SD. North of the front east to northeast winds remain
over much of western and central ND. Temperatures north of the
front were generally in the mid and upper 40s north, to the mid
50s central. As you get into southern ND, generally along the
I-94 corridor and south, temperatures increase into the 60s and
although moisture isn't great, as get near the aforementioned
boundary, we see surface dewpoints into the middle 50s. A strong
shortwave trough from southeast Montana into north central WY,
with another wave situated over the High Plains of eastern WY.
Subtle cloud top cooling/glaciation over west central SD and
Moderate cu development over far southwest ND into northwest SD
may be the indication of the forcing that will be approaching
this afternoon, which if you extrapolate would put possible
development over south central ND around 20-22 UTC.

This current area of south central ND southward into north
central SD is currently characterized with ML CAPE of 1000-1500
J/KG advecting north into southern ND, along with effective
shear of 45 to 60 knots currently situated over southern ND.
This puts southwest and south central ND in a favorable position
for strong to severe thunderstorms from mid-late afternoon and
into this evening. the latest HREF Upward helicity Neighborhood
Proximity values are very similar to the 00Z run this morning in
the location centered around Emmons, Logan, McIntosh and Dickey
counties and if anything a little stronger and extended both
west and east along the aforementioned surface boundary over
southern ND. SREF sig Severe potential is also very near this
position and with a bit higher probabilities than earlier runs.
Compared to this morning we don't think hazards have changed. We
will still message 2 inch hail, 70 mph winds and a tornado or
two possible. The tornado threat looks to be favored over the
southern JRV, and back possibly to the Missouri River. The hail
threat would cover most of southwest and south central ND along
and south of the I-94 corridor. The wind threat also looks to be
favored along and south of the SD border, but as the overnight
shift mentioned, the 0-3KM shear vectors are very strong over
northwest and north central SD, so any convection that would
tend to bow out would have an increased wind potential if it
develops over, or tracks into North Dakota. For all of these
threats, the area extent is pretty limited, with the I-94
corridor a cutoff for the northern extent. As for the timing.
Some of the CAMS were indicating convection developing earlier
over southeast ND and far southwest ND, but in general, where we
anticipate strong to severe convection this afternoon, the
timing seems to be still pointing to around the 20-22 UTC
timeframe, through around 02-03 UTC.

Although the southwest and especially the south central are
favored for severe storms this afternoon/evening, all of western
and central can expect scattered to showers and thunderstorms
through evening and lingering into the overnight hours.

Late tonight and early Friday the focus shifts to the north and west
with the potential for frost. As the system begins to exit, current
forecast trends clear out far western ND after around 09 UTC. The
northwest looks to be the most likely area to see some frost. Will
monitor but the areal extent and duration is quite small. We have
areas of frost over portions of Divide and Williams counties and
gardeners may want to take preventative measures. At this time
tough will hold off on a frost advisory.

Depending on the amount of dynamic cooling with the system, we
could still see a mix of rain/snow over north central ND as the
system lifts into Southern Canada. It's possible the higher
elevations in the Turtle Mountains could see some light
accumulations, otherwise expect mainly a mix or a brief
changeover to light snow before ending.

There will also be some strong winds on the back side of this
system. It's possible we may need some wind highlights Friday
morning, or even possibly during the overnight hours in the
southwest. With the severe threat today and quite a bit of
uncertainty in the strength of the winds overnight will hold off
on wind highlights at this time.

Friday will be quite cool, especially north central into
northeast ND where highs will struggle to get out of the 40s.
Most areas will see highs in the 50s.

Frost potential will be a concern late Friday and into Saturday
morning and a frost advisory may be needed for a good portion
of the forecast area. A weak pressure pattern is situated over
the area bringing light winds. This would favor frost if we have
little sky cover. This seems to be the case, but one potential
failure mode would be stratus/fog developing. There does appear
to be a signal for fog in the latest bufkit soundings. Will
continue to monitor.

A warming trend is then expected through the remainder of the
Holiday Weekend and into early next week. There will be some
hit and miss chances for showers and thunderstorms through the
weekend, but no big washouts at this time. The greatest risk for
showers and/or thunderstorms looks to be in the far south
central and into the James River Valley on Saturday
afternoon/evening. Uncertainty increases in the Sunday/Monday
timeframe but there will be a progressive wave or two brining a
chance of threat for showers and thunderstorms. At this time,
the threat for severe storms looks minimal through the Holiday
weekend and through the first half next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1205 PM CDT Thu May 23 2024

Multiple aviation hazards remain this forecast period as a
strong low pressure develops southwest of North Dakota.
Scattered showers with areas of MVFR-IFR ceilings remain across
northwest and north central ND this afternoon. By around Mid
afternoon, showers will become more widespread across all of
western and central North Dakota and continue in to this
evening. In addition, thunderstorms developing over southern ND
(mainly along and south of the I-94 corridor) could be severe
with large hail and damaging winds as high as 55-60 kts.
Significant visibility restrictions can be expected with any
thunderstorm, and prevailing MVFR/IFR visibility is otherwise
possible under showers. Ceilings are forecast to lower to
MVFR/IFR levels from north late in the day and this evening.
Improvements in cigs/vsbys are expected to move into the far
northwest, including KXWA later tonight, with most of the are
remaining MVFR to IFR or lower into Friday morning. Northeast
winds will increase to 15-20 kts this afternoon, with gusts to
25-30 kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...TWH
AVIATION...TWH
Hazardous weather outlook, May 23, 2:41 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
241 PM CDT Thu May 23 2024

NDZ034>037-041-042-044>048-050-051-241945-
Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
241 PM CDT Thu May 23 2024 /141 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are likely this afternoon and this
evening. Expect hazards include large hail up to 2 inches in
diameter and damaging winds up to 70 mph, with a tornado or two
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ019>023-025-033-040-043-241945-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Slope-Bowman-
241 PM CDT Thu May 23 2024 /141 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. Expected hazards include large hail up to quarter size and
damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ002>005-010>013-017-018-031-032-241945-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McKenzie-Dunn-Golden Valley-Billings-
241 PM CDT Thu May 23 2024 /141 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms this afternoon and early
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-241945-
Divide-Williams-
241 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Patchy frost could develop late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop early Friday morning and late Friday
night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:58 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh47 min
May 23, 5:24 PM CDTSevere Thunderstorm WarningBISEmmons51 min
May 23, 5:42 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh48 min
May 23, 6:07 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh53 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningBISLogan, Stutsman31 min
May 23, 6:36 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger54 min
May 23, 6:57 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh, Stutsman48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.